MAUDE Adverse Event Report: STRYKER GMBH LOCKING SCREW VARIAX 2 T10, FULL THREAD, 3.5MM / L18MM; SCREW, FIXATION, BONE

STRYKER GMBH LOCKING SCREW VARIAX 2 T10, FULL THREAD, 3.5MM / L18MM; SCREW, FIXATION, BONE
Model Number 657318S
Medical Device Problem Codes Device Dislodged or Dislocated (2923); Migration (4003)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 04/07/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that there was screw loosening and poor fixation was discovered.Therefore, all the implants were extracted.
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Additional Manufacturer Narrative
The reported event could not be confirmed, since the returned device is conforming to specifications and is fully functional.In addition was no other evidence, like x-rays that would confirm the loosening of all screws, provided.The device inspection revealed the following: the visual inspection has shown that locking threads of all four locking screws are in a good condition, as with the plate is just very minor damage from screw locking visible.Only at the lower thread flank of the locking threads are slight wear marks visible.Based on that and the condition of the plate holes an over-tightening of the screws can be excluded.But on the other side it can also not be confirmed if the screws were sufficiently tightened during insertion.A functional test with the also received four locking screw was performed, all locking screws can be locked in the locking holes of the plate without any issue.Due the nature of the bone screws a locking of these devices is not possible, but the received screw do fit into the oblong hole of the plate without any issues.All in all no functional issue with the returned devices could be detected.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to a patient related issue.The failure that the screws did get loose after they were for almost one year implanted was most likely caused by the reported activity level and behavior of patient, where the surgeon said that the patient was highly active and may have been working too hard.However, it can also not be excluded that insufficient tightening of the screw did contribute to the loosening of the screw as the received devices show in the screw interface regions less damage than expected after a screw was driven in.If more information is provided, the case will be reassessed.
 
Event or Problem Description

Brand Name
LOCKING SCREW VARIAX 2 T10, FULL THREAD, 3.5MM / L18MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key14251331
Report Number0008031020-2022-00219
Device Sequence Number19909114
Product Code HWC
UDI-Device Identifier07613327086904
UDI-Public07613327086904
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K132502
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date10/31/2024
Device Model Number657318S
Device Catalogue Number657318S
Device Lot NumberD54226
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/21/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 04/07/2022
Supplement Date Received by Manufacturer06/29/2022
Initial Report FDA Received Date04/29/2022
Supplement Report FDA Received Date07/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/05/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age50 YR
Patient SexMale
Patient Weight60 KG